RSS Feed Print
Discontinuing Namenda
Dan the Man
Posted: Thursday, January 26, 2012 2:43 PM
Joined: 1/5/2012
Posts: 52


Hello all, I am a caregiver for an Alz fellow who seems to be hurtling towards stage 7 after 2 serious health scares (pneumonia + major heart attack).  He seems to be slipping from this world, and despite the fact that we are in hospice now, his family has no quit in them, and neither do I while hes still with us.  So today I called his neurologist and asked about discontinuing his Namenda (he got no Namenda his first 2 days in the hospital and was exceptionally lucid).  Doc approves, but I was wondering if any of the Alz experts here (read: JAB) had any advice about adverse health effects to such a medication shift.  Has anyone tried this  My feelings are that if he cant respond to stimuli anymore, whats the points, so Im trying to kickstart his mind however I can.  Any and all insights appreciated...

 

Dan


Mimi S.
Posted: Thursday, January 26, 2012 3:18 PM
Joined: 11/29/2011
Posts: 7035


Hi Dan,

I'm not JAB, nor a doctor.
I am a person with the disease. There will come a point in my life when all drugs except those designed to keep me comfortable will be discontinued. 
At this point I would not want to be taking any med that is designed to prolong my life.
My two cents.

Dan the Man
Posted: Thursday, January 26, 2012 4:02 PM
Joined: 1/5/2012
Posts: 52


Mimi, Im really sorry about your disease.  I wish you as much happiness and fortitude as you can muster in the face of such an ugly thing.  As an employee of this family it is my prerogative and instinct to keep the disease and its slow erosive powers at bay as best I can.  With this in mind, and since my ward can no longer advocate for himself, I will do all in my power to ensure his existence is as happy and lucid as possible.  Regarding discontinuing meds and dying with grace, there is a beautiful French-Canadian film called *Barbarian Invasion* that best summarizes my feelings about death.  I wish I could have known how Byron would have felt about his present condition in advance, but I do not, so I have to work with what Im given.  I got a piece of mail today from a family member.  In the envelope were 2 slivers of paper.  The first one said *We are all stronger than we know.*  The second one said *The small things are most worthwhile*. 

 

Take heart Mimi.

 

Dan


JAB
Posted: Thursday, January 26, 2012 4:06 PM
Joined: 11/30/2011
Posts: 740


Hi, Dan.  There's really no way to predict how your loved one might do.

 

Some Alzheimer's patients develop chronic adverse effects over time, and actually do better when the drug is discontinued.



 

Some go into a steep nosedive.  If the drug is restarted, the nosedive may stabilize, but it's unlikely the loved one will return to his former level.

 

And some don't seem to be affected at all.

 

Surprisingly, even in the later stages, Namenda can help ... unless it doesn't.  A European study that focused on nursing-home patients with severe dementia found that those who took the drug were more likely to be able to stand up, move, eat and drink, dress themselves, and use the toilet. Namenda has also been shown to reduce agitation/aggression and irritability/lability, on average.

 

There is no substantive evidence that AD drugs prolong life. As far as is known, they simply help the damaged brain function better than it would without them. But sooner or later, there comes a time when it seems senseless to keep on administering these drugs.

 

When to discontinue Alzheimer’s drugs due to progression of the disease has not been studied per se, and many healthcare guidelines don’t even address the subject. The ISOA guidelines recommend that physicians discontinue Alzheimer’s drugs if patients reach “profound” stages of dementia, when the patients has no cognitive or functional skills left to preserve. Note that there is a distinction between “severe” and “profound” dementia. The guidelines from the American College of Physicians and the American Academy of Family Physicians indicate that “if slowing decline is no longer a goal, treatment with [Alzheimer's drugs] is no longer appropriate.” Others have stated that treatment should be withdrawn at the point were a patient is entirely dependent in all basic ADLs, and the family and physician believe that “meaningful social interactions and quality of life benefits are no longer possible.”  "Meaningful social interactions" may include the ability to recognize gestures of love, respond to music, etc.

 

If you decide to stop giving your loved one these drugs, it is always a good idea to slowly wean your loved one off the drugs (one drug at a time if the loved one is also taking a cholinesterase inhibitor).  That way, if the loved one experiences a sudden decline in abilities, the drug can be restarted before significant damage is done.

 

It is also a good idea to keep a journal, on all symptoms and behaviors, and anything that could affect them (changes in meds, infections, falls, sources of stress, etc).  As we all know, Alzheimer's symptoms can bounce around all over the place.  Without a journal, it can sometimes be very difficult to determine whether a change in meds is having an effect, pro or con.

Dan the Man
Posted: Thursday, January 26, 2012 4:16 PM
Joined: 1/5/2012
Posts: 52


Thank you soooo much for your in-depth information JAB.  The neurologist mentioned none of this.  Ill show his wife what you wrote and then well decide together what to do.  He is not yet in the profound stage, but certainly seems close.  Again, thanks sooo much!

 

Dan